MACON, Ga. -- One more person has died of an overdose in Macon, Georgia, following a wave of overdoses in the area over the last week connected to a counterfeit Percocet outbreak.
However, Bibb County Coroner Leon Jones said that he cannot confirm if this latest death is the result of the fake opioid painkiller that has already left some dead and dozens others hospitalized.
Jones said that the yellow pill that has caused an onslaught of overdoses in the area has put Macon and its surrounding cities in one of the most dangerous situations that he has seen. This goes for residents and for law enforcement.
He said that some forms of fentanyl, one of the ingredients that the Georgia Bureau of Investigation believes is in these counterfeit pills, are transdermal, meaning they can be absorbed through the skin. This means that any law enforcement officers who come in contact with the strong opioid and are not properly protected can be in grave danger.
For this reason, Jones said that he has lent the sheriff's department protective gear from his office to help create a safe barrier between responding deputies and the drug.
He said that it is vitally important that authorities wear gloves and other protective gear on the scene because they never know what the scene will be like or what they will encounter. He said that in addition to keeping responding deputies safe, it is also important to protect the integrity of the crime scene.
Jones said that another major problem that can be contributing to this wave of overdoses is that many people don't know what an actual Percocet looks like, so they don't know that what they are buying isn't the real deal.
Lt. Randy Gonzalez with the Bibb County Sheriff's Office said that the department is investigating 10 overdoses and three deaths in Macon in the past week. They are awaiting toxicology reports to confirm the exact causes of these deaths.
The GBI and other agencies, including the Bibb County Sheriff's Office, are actively investigating this outbreak.